Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 2, NWS Spokane, WA

February 19, 2023Benewah County, Latah County, Idaho; 4 counties in Washington

NWS Spokane, WA issued this wind advisory at Feb 19, 2023, 1:30 PM PST for Benewah County, Latah County, Idaho; 4 counties in Washington. It took effect at Feb 19, 2023, 7:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2023, 1:30 PM PST (21:30 UTC)
In effect from
Feb 19, 2023, 7:00 PM PST
Expired
Feb 20, 2023, 8:50 AM PST
In force
14 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Asotin County, WA, Garfield County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS76 KOTX 192130
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
130 PM PST Sun Feb 19 2023

IDZ003-WAZ032-033-201800-
/O.NEW.KOTX.WI.Y.0002.230220T0300Z-230220T1800Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of La Crosse, Plummer, Oakesdale, Moscow,
Rosalia, Pomeroy, Pullman, Potlatch, Alpowa Summit, Clarkston,
Uniontown, Tekoa, Colfax, and Genesee
130 PM PST Sun Feb 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST 
MONDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...La Crosse, Plummer, Oakesdale, Moscow, Rosalia, Pomeroy, 
  Pullman, Potlatch, Alpowa Summit, Clarkston, Uniontown, Tekoa, 
  Colfax, and Genesee.

* WHEN...From 7 PM this evening to 10 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KD
2 follow-up statements
078 
WWUS76 KOTX 200932
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
132 AM PST Mon Feb 20 2023

IDZ003-WAZ033-210115-
/O.NEW.KOTX.HW.W.0001.230221T0200Z-230221T1800Z/
/O.CON.KOTX.WI.Y.0002.000000T0000Z-230220T1800Z/
Idaho Palouse-Washington Palouse-
Including the cities of Oakesdale, Tekoa, Plummer, Uniontown, La
Crosse, Rosalia, Pullman, Colfax, Genesee, Potlatch, and Moscow
132 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST 
TUESDAY...

* WHAT...For the Wind Advisory, southwest winds 15 to 25 mph with 
  gusts up to 40 mph. For the High Wind Warning, southwest winds 25 
  to 35 mph with gusts up to 60 mph expected.

* WHERE...Oakesdale, Tekoa, Plummer, Uniontown, La Crosse, Rosalia, 
  Pullman, Colfax, Genesee, Potlatch, and Moscow.

* WHEN...For the Wind Advisory, until 10 AM PST this morning. For 
  the High Wind Warning, from 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Damaging winds could will blow down trees and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles on north-south roads 
  including Highway 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

WAZ032-210115-
/O.NEW.KOTX.WI.Y.0003.230221T0200Z-230221T1800Z/
/O.CON.KOTX.WI.Y.0002.000000T0000Z-230220T1800Z/
Lower Garfield and Asotin Counties-
Including the cities of Alpowa Summit, Clarkston, and Pomeroy
132 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST 
TUESDAY...

* WHAT...For the first Wind Advisory, southwest winds 20 to 30 mph 
  with gusts up to 40 mph. For the second Wind Advisory, southwest 
  winds 20 to 35 mph with gusts up to 55 mph expected with locally 
  higher speeds possible around Alpowa Summit.

* WHERE...Alpowa Summit, Clarkston, and Pomeroy.

* WHEN...For the first Wind Advisory, until 10 AM PST this morning. 
  For the second Wind Advisory, from 6 PM this evening to 10 AM PST 
  Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ002-004-026-027-WAZ034>036-041-044-210115-
/O.NEW.KOTX.WI.Y.0003.230221T0200Z-230221T1800Z/
Coeur d'Alene Area-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Moses Lake Area-Upper
Columbia Basin-Spokane Area-Wenatchee Area-Waterville Plateau-
Including the cities of Fourth Of July Pass, Coulee City,
Fairfield, Hayden, Airway Heights, Downtown Spokane, Number
1 Canyon, Pangborn Airport, Creston, Ritzville, Worley,
Winchester, Wilbur, Craigmont, Wallace, Lewiston Grade, Kellogg,
Pinehurst, Fernwood, Cashmere, Spokane Valley, Entiat, Culdesac,
Lapwai, Moses Lake, Othello, Waterville, Dobson Pass, Peck,
Quincy, Wenatchee, Ephrata, Chelan, Gifford, Badger Mountain
Road, Rockford, Harrington, Mullan, Nezperce, Soldiers Meadow
Road, Odessa, Cheney, Post Falls, Coeur d'Alene, Grand Coulee,
Davenport, Osburn, Lewiston, Number 2 Canyon, Mansfield, Kamiah,
Lookout Pass, and St. Maries
132 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST 
TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Localized stronger winds will be possible over the 
  Waterville Plateau and lower Columbia Basin near the Columbia 
  River.

* WHERE...Coulee City, Fairfield, Hayden, Airway Heights, Downtown 
  Spokane, Number 1 Canyon, Pangborn Airport, Creston, Ritzville, 
  Worley, Winchester, Wilbur, Craigmont, Wallace, Lewiston Grade, 
  Kellogg, Pinehurst, Fernwood, Cashmere, Spokane Valley, Entiat, 
  Culdesac, Lapwai, Moses Lake, Othello, Waterville, Dobson Pass, 
  Peck, Quincy, Wenatchee, Ephrata, Chelan, Gifford, Badger Mountain 
  Road, Rockford, Harrington, Mullan, Nezperce, Soldiers Meadow 
  Road, Odessa, Cheney, Post Falls, Coeur d'Alene, Grand Coulee, 
  Davenport, Osburn, Lewiston, Number 2 Canyon, Mansfield, Kamiah, 
  Lookout Pass, and St. Maries.

* WHEN...From 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on north-south highways including 195 and 395 in 
eastern Washington. Please exercise caution if you have driving 
plans.

&&

$$

FX
170 
WWUS76 KOTX 201650
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
850 AM PST Mon Feb 20 2023

IDZ003-WAZ033-210300-
/O.CAN.KOTX.WI.Y.0002.000000T0000Z-230220T1800Z/
/O.CON.KOTX.HW.W.0001.230221T0200Z-230221T1800Z/
Idaho Palouse-Washington Palouse-
Including the cities of Plummer, Potlatch, Genesee, Moscow,
Pullman, La Crosse, Colfax, Rosalia, Tekoa, Uniontown, and
Oakesdale
850 AM PST Mon Feb 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 
AM PST TUESDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Plummer, Potlatch, Genesee, Moscow, Pullman, La Crosse, 
  Colfax, Rosalia, Tekoa, Uniontown, and Oakesdale.

* WHEN...From 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles on north-south roads including Highway 
  195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

WAZ032-210300-
/O.CAN.KOTX.WI.Y.0002.000000T0000Z-230220T1800Z/
/O.CON.KOTX.WI.Y.0003.230221T0200Z-230221T1800Z/
Lower Garfield and Asotin Counties-
Including the cities of Clarkston, Pomeroy, and Alpowa Summit
850 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM 
PST TUESDAY...


* WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph 
  expected with locally higher speeds possible around Alpowa Summit.

* WHERE...Clarkston, Pomeroy, and Alpowa Summit.

* WHEN...From 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ002-004-026-027-WAZ034>036-041-044-210300-
/O.CON.KOTX.WI.Y.0003.230221T0200Z-230221T1800Z/
Coeur d'Alene Area-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Moses Lake Area-Upper
Columbia Basin-Spokane Area-Wenatchee Area-Waterville Plateau-
Including the cities of Kamiah, Davenport, Nezperce, Lapwai,
Peck, Entiat, Ephrata, Odessa, Waterville, Cashmere, Osburn,
Coeur d'Alene, Pinehurst, Fairfield, St. Maries, Wallace, Wilbur,
Number 1 Canyon, Soldiers Meadow Road, Number 2 Canyon, Pangborn
Airport, Lewiston Grade, Wenatchee, Othello, Lewiston, Lookout
Pass, Harrington, Coulee City, Hayden, Worley, Mansfield, Moses
Lake, Kellogg, Gifford, Airway Heights, Badger Mountain Road,
Fourth Of July Pass, Craigmont, Post Falls, Rockford, Ritzville,
Chelan, Grand Coulee, Downtown Spokane, Dobson Pass, Culdesac,
Mullan, Winchester, Fernwood, Quincy, Creston, Spokane Valley,
and Cheney
850 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM 
PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Localized stronger winds will be possible over the 
  Waterville Plateau and lower Columbia Basin near the Columbia 
  River.

* WHERE...Kamiah, Davenport, Nezperce, Lapwai, Peck, Entiat, 
  Ephrata, Odessa, Waterville, Cashmere, Osburn, Coeur d'Alene, 
  Pinehurst, Fairfield, St. Maries, Wallace, Wilbur, Number 1 
  Canyon, Soldiers Meadow Road, Number 2 Canyon, Pangborn Airport, 
  Lewiston Grade, Wenatchee, Othello, Lewiston, Lookout Pass, 
  Harrington, Coulee City, Hayden, Worley, Mansfield, Moses Lake, 
  Kellogg, Gifford, Airway Heights, Badger Mountain Road, Fourth Of 
  July Pass, Craigmont, Post Falls, Rockford, Ritzville, Chelan, 
  Grand Coulee, Downtown Spokane, Dobson Pass, Culdesac, Mullan, 
  Winchester, Fernwood, Quincy, Creston, Spokane Valley, and Cheney.

* WHEN...From 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Feb 19, 9:49 AM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 19, 9:49 AM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
949 AM PST Sun Feb 19 2023

.SYNOPSIS...
Significant snow looks to impact travel across the mountain passes
from this evening into early next week. Gusty winds are also
expected at times, especially Monday and Tuesday. Lowland snow
potential increases Tuesday, followed by a blustery blast of cold
temperatures for Wednesday and Thursday. Slowly moderating
temperatures are expected by the end of the week.

&&

.DISCUSSION...
Today through Monday night...The weather during this period will
be characterized by the influx of significant plume of moisture
associated with a weak atmospheric river. The latest satellite
imagery shows this plume of moisture currently pointed toward the
central BC coast. However during the next 36-48 hours this plume
will slowly sag southward which will result in an increasing
chance of precipitation, starting in the north Cascades...later
this morning and then developing over the Idaho Panhandle. This
will become a very mild system with the upper level jet remaining
poised well to our north today and then drifting south overnight.
Consequently snow levels will get quite high, starting around
2500-3000 this am and rising to 3500-4000’ by Monday/Monday night.
Meanwhile the winds in the mid-levels of the atmosphere will
remain out of the west due to a strong low expected to spin up
over the Prairie Provinces later today. As a result there will be
a prominent rain shadow through tonight with most of the
precipitation occurring either near the Cascade Crest over over
the southern half of the Idaho Panhandle. The precipitation
amounts will be quite impressive. For Stevens Pass there is a 60%
chance of seeing over 18” of snow and around a 10% chance of
seeing nearly 30” of snow. For Lookout Pass, the numbers aren’t
quite as impressive, with a 50% chance of 18” or more and a 10%
chance of 24”. We have issued winter weather highlights to address
these two locations.

For the valley locations, the main story through this period will
be mild temperatures and locally strong winds (more on that
later). Highs today will be in the upper 30s in the northern
valleys of Idaho and eastern Washington and over the lower to
middle 50s. By Monday conditions will warm a few more degrees with
40s expected for most valleys and 50s over the Columbia Basin and
LC Valley. We also cannot entirely rule out a stray 60F or warmer
reading over southern Grant County, as the Hi-res ensemble
guidance is showing nearly a 30% chance of hitting that mark. This
should be the warmest day we will see for quite some time due to
the arctic front heading into the area on Tuesday.

As for the wind, we should see speeds pick up today due to
the low forming over southwest Saskatchewan. The peak speeds are
expected to occur over southeast Washington and the Blue Mountains
this afternoon and evening with gusts of 30-40 mph possible.
There will also be a small chance of seeing some mountain wave
winds cresting over the western Waterville Plateau per some of the
hi-res guidance. This is far from certain as the stable layer
over the top of the Cascades isn’t very prominent. Another
stronger period of winds is expected late Monday/Monday night as a
much deeper low pressure system forms over southern BC. The peak
speeds for this period should occur Monday night with some 40-50
mph gusts likely over the Palouse, Blues and Cascade Ridges with
widespread 30-40 mph winds expected elsewhere. We may need to
issue future wind advisories to account for this situation.
fx

...Significant mountain snow early next week, then potentially
record cold temperatures combined with brisk wind chills coming to
the Inland NW mid-week...

Tuesday thru Saturday.

Tuesday: Broad upper level ridge off the coast that has been
providing the prolonged northwest flow over Eastern Washington
and North Idaho this weekend shifts to the west. As earlier
discussions noted the end result is a west to east oriented jet
stream more or less positioned over Oregon and Central Idaho with
most of Eastern Washington and North Idaho to the north of the jet
and under the influence of the cold conditionally unstable
airmass. A passing low pressure system will keep the surface
pressure gradient fairly packed as it moves from west to east and
through the area with high confidence of generally persistent
heavy pass level snow over the Cascade Crest and higher terrain of
North Idaho with widespread light to moderate snow coupled it
between. In addition robust windy conditions as the low pass allow
for mainly westerly winds to prevail but as the upper level trof
over the region digs further to the south/southwest the winds will
transition to blow more from the north/northeast as colder and
drier air works its way down. This robust wind will allow for a
mention of blowing and drifting snow in varying locations. Winter
weather highlights are in place primarily to address the
considerable snowfall and windy conditions for Lookout Pass on I90
and Stevens Pass on US Route 2.

Wednesday: The upper level trof keeps a cold conditionally
unstable airmass overhead with the prolonged northerly flow
allowing the cold air advection to continue. Blowing and drifting
snow will continue to be mentioned as rapid cooling that started
Tuesday night continues on into Wednesday. Any mention of
lingering snowfall remains generally highest on locations that
best utilize this northeast flow as an upslope flow which is
mainly over portions of the East Slopes of the North Cascades and
portions of the the Washington and Idaho Palouse and points to the
south including the Blue Mountains. The persistent cold air
advection provided with this pattern will result in some brisk
wind chill.

Thursday: Generally drier weather expected at this point with cold
trof lingering overhead. The persistent northeast flow and
associated cold air advection allows for temperatures to continue
to drop and brisk wind chill remaining an issue. Thursday may have
the coldest daytime highs may have most of the coldest morning
lows of the seven day forecast if they aren't surpassed on Friday.

Friday and Saturday: The upper level trof shows moderates some
with another low pressure system dropping down from the northwest
favoring Saturday more than Friday at this time. Temperatures show
a gradual rebound/warming. /Pelatti

&&

.AVIATION...
12Z TAFS: Dealing with some pockets of MVFR/IFR cigs this morning
across far eastern WA and northern ID. By later today, increasing
chances for precip across the Cascades and northern ID, and the
potential for mostly virga or sprinkles/flurries elsewhere. For
MWH and EAT, VFR conditions are likely to persist through the 24hr
TAF period. The other issue is winds over SE WA will become
breezy late today and tonight. This will mainly impact KPUW and
the Blue Mountains with gusts of 30-40 mph possible. /KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        44  36  47  35  40  14 /  10  10  20  40  70  60
Coeur d'Alene  41  35  43  34  38  12 /  30  30  60  70  90  60
Pullman        42  38  44  35  40  19 /  20  40  40  80  80  80
Lewiston       51  42  53  42  48  26 /  20  30  40  60  60  60
Colville       40  28  43  32  39  14 /  10  10  30  40  80  50
Sandpoint      38  34  39  34  37  12 /  50  50  70  90 100  60
Kellogg        37  36  39  34  36   9 /  70  80  80 100 100  70
Moses Lake     51  36  54  36  47  20 /   0   0   0  10  10  50
Wenatchee      47  36  49  36  42  22 /  10  10  10  30  20  30
Omak           40  29  42  31  40  20 /  10  10  10  20  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
     Monday for Central Panhandle Mountains.

     Winter Storm Watch from Monday afternoon through late Tuesday
     night for Central Panhandle Mountains.

WA...Winter Storm Warning from 4 PM this afternoon to 4 AM PST
     Wednesday for Western Chelan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:33 AM PSTWinter Storm WarningOTXBenewah, Kootenai, Latah, Shoshone3 days

Nearby

Wind Advisories in Washington, 2023Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.